Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2013, 7:01 AM CDT for Grundy County, Hardin County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2013, 7:01 AM CDT (12:01 UTC)
- Expired
- Apr 29, 2013, 7:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:34 AM CDT, 27 minutes earlier.
Area forecast discussion, Apr 29, 6:34 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CDT MON APR 29 2013 .SHORT TERM.../TODAY /... ISSUED AT 251 AM CDT MON APR 29 2013 FRONTAL BOUNDARY PROGRESSING ACROSS NORTHERN IOWA THIS MORNING WITH SOME SCATTERED CONVECTION IN VICINITY OF THE FRONT. HAVE HAD REPORTS OF PEA TO DIME HAIL WITH THE STRONGER STORMS BUT CAPES GENERALLY INSUFFICIENT TO PRODUCE LARGE HAIL AT THIS POINT. THE BOUNDARY WILL SETTLE INTO CENTRAL IOWA TODAY BEFORE WASHING OUT BY LATE THIS AFTERNOON AS SOUTHERLY FLOW BECOMES REESTABLISHED ACROSS THE STATE. ONGOING CONVECTION IN THE NORTH WILL CONTINUE TO MOVE EASTWARD ACROSS THE NORTH THIS MORNING WITH ANY ADDITIONAL CONVECTION REMAINING ALONG AND NORTH OF INTERSTATE 80 THIS MORNING NEAR FRONTAL BOUNDARY. THERE APPEARS TO BE A LULL THIS AFTERNOON FOR MUCH OF THE FORECAST AREA AS WEAK SUBSIDENCE ARRIVES BEHIND DEPARTING SHORTWAVE. HOWEVER...MODELS DO INDICATE SOME ADDITIONAL DEVELOPMENT TOWARD THE END OF THE PERIOD (00Z) IN SOUTHERN IOWA WHERE 850MB FLOW BECOMES REESTABLISHED WITH INCREASING THETA-E ADVECTION. MODELS ARE QUITE BALLISTIC WITH MUCAPES THIS AFTERNOON WITH BOTH NAM AND GFS APPROACHING 3500 J/KG IN THE SOUTHEAST. HOWEVER...THIS ASSUMES DEWPOINTS CLOSE TO THE MID 60S WHICH ISNT REALISTIC WITH VALUES IN THE MID TO UPPER 50S MUCH MORE LIKELY. STILL SUFFICIENT INSTABILITY WILL BE PRESENT FOR SOME HAIL THREAT LATE IN THE PERIOD INTO TONIGHT. WINDS COULD ALSO BECOME AN ISSUE IF ORGANIZATION IS SUFFICIENT. TEMPERATURES PROBLEMATIC WITH BOUNDARY AND CLOUDS ADDING UNCERTAINTY TO THE FORECAST. STILL A DECENT AMOUNTS OF WARMTH AS 850MB TEMPS COOLED SLIGHTLY FROM SUNDAYS READINGS...HOWEVER PUSH OF COOLER AIR STALLS ACROSS NORTHERN IOWA. HAVE GENERALLY GONE WARMER IN THE SOUTH TODAY AND HAVE CHOSEN HIGH END OF GUIDANCE. FARTHER NORTH...WINDS WILL BE MORE VARIABLE WITH MIXING NOT AS STRONG AND HAVE STAYED A BIT CLOSER TO GUIDANCE. .LONG TERM.../TONIGHT THROUGH SUNDAY/... ISSUED AT 251 AM CDT MON APR 29 2013 LITTLE HAS CHANGED IN OVERALL FORECAST THINKING FROM PREVIOUS SHIFTS. WARM WEATHER WITH SCATTERED THUNDERSTORM CHANCES WILL PREVAIL THROUGH TUESDAY...WITH A BIG WEATHER CHANGE COMING TUESDAY NIGHT AND WEDNESDAY AND MUCH COOLER AND WETTER WEATHER FOR THE REMAINDER OF THE WEEK. CURRENTLY A VIGOROUS 500 MB SHORTWAVE IS MOVING OVER BRITISH COLUMBIA AND WASHINGTON...AND TODAY AND TONIGHT IT WILL CARVE OUT A LARGE CYCLONIC TROUGH OVER WESTERN CANADA AND THE NORTHWESTERN U.S. AS IT MOVES OVER NORTH DAKOTA BY SUNRISE TUESDAY. MEANWHILE A WEAKENING SURFACE FRONT WILL MOVE INTO IOWA FROM THE NORTHWEST TODAY BEFORE FRONTOLYSIS WASHES OUT THE BOUNDARY TONIGHT. THE REMNANT INSTABILITY GRADIENT AND WEAK LOW LEVEL CONVERGENCE WILL SUPPORT A CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHERN AND EASTERN ZONES THIS EVENING AND TONIGHT. WHILE INSTABILITY IS SOMEWHAT IN QUESTION THERE DOES APPEAR TO BE SOME SLIGHT THREAT FOR STRONG TO SEVERE STORMS AS DISCUSSED IN SPC PRODUCTS. THE AFOREMENTIONED VIGOROUS 500 MB SHORTWAVE WILL MOVE FROM NORTH DAKOTA UP INTO CANADA ON TUESDAY...PUSHING A STRONG COLD FRONT INTO CENTRAL IOWA BY THE LATE AFTERNOON. THERE IS A FAIR AMOUNT OF UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT WILL BE ABLE TO PENETRATE INITIALLY WITH THE SHORTWAVE DEPARTING RAPIDLY TO THE NORTHEAST...BUT WHEREVER IT RESIDES BY TUESDAY EVENING IT WILL PROVIDE A FOCUS MECHANISM FOR THUNDERSTORM DEVELOPMENT...AND AGAIN THERE IS SOME THREAT FOR SEVERE WEATHER WITH MOST PARAMETERS LOOKING SOMEWHAT BETTER THAN THE DAY BEFORE. CONCURRENTLY ON TUESDAY ANOTHER STRONG 500 MB SHORTWAVE WILL BE ROUNDING THE BASE OF THE TROUGH OVER THE PACIFIC NORTHWEST...AND WILL SUBSEQUENTLY DIG SOUTHWARD RESULTING IN A SLOWING LONGWAVE TROUGH THAT WILL HAVE SIGNIFICANT IMPACTS ON THE REGION FOR THE REMAINDER OF THE WEEK. IOWA WILL REMAIN EAST OF THE LONGWAVE TROUGH AXIS THROUGH THURSDAY...LEADING TO A PROLONGED PERIOD OF SOUTHWESTERLY FLOW AND PRECIPITATION CHANCES NORTHWEST OF THE NEARLY STALLED SURFACE FRONT. DURING THIS TIME FRAME THERE IS AGAIN SOME UNCERTAINTY REGARDING JUST HOW FAR THE TROUGH/FRONT WILL BE ABLE TO ADVANCE...AND WHETHER ESPECIALLY OUR NORTHWESTERN ZONES WILL BREAK OUT OF THE BACK OF THE PRECIPITATION SWATH OR WHETHER THEY WILL REMAIN UNDER IT LIKE THE SOUTHEAST. IN ANY EVENT HAVE CONTINUED THE UPWARD POP TREND AS THE OVERALL SETUP FOR A PROLONGED RAINFALL EVENT IS CONVINCING...AND LIKEWISE HAVE CONTINUED TO TREND DAYTIME TEMPERATURES DOWNWARD FOR THE LATTER HALF OF THE WEEK. BY LATE THURSDAY A 500 MB LOW WILL CLOSE OFF SOMEWHERE NEAR IOWA AND BECOME TRAPPED WITHIN A DEVELOPING BLOCKING PATTERN...REMAINING NEARBY OR OVERHEAD THROUGH AT LEAST SUNDAY AND EXTENDING THE COLD AND GENERALLY WET WEATHER PATTERN THROUGH THE WEEKEND. AS THE LOW BECOMES OCCLUDED AND SITS OVERHEAD THE AVAILABLE ATMOSPHERIC MOISTURE WILL SLOWLY DIMINISH SO RAIN CHANCES WILL BECOME MORE SCATTERED AND INTERMITTENT...HOWEVER AT THIS RANGE THERE IS NO WAY TO PREDICT THE DETAILS OF THIS EVOLUTION SO HAVE LEFT THE POPS BROAD BRUSHED IN THE EXTENDED WITH CONTINUED COOL TEMPERATURES. IN FACT...THE CURRENT FORECAST WOULD MAKE THE FIRST SEVERAL DAYS OF MAY ONE OF THE COOLEST SUCH PERIODS ON RECORD IN THE LAST SEVERAL DECADES. IT IS EVEN POSSIBLE THAT LIGHT SNOW COULD FALL ACROSS THE NORTH ON THURSDAY MORNING AND/OR FRIDAY MORNING...WHICH IF IT OCCURS WOULD BE THE FIRST SNOW IN IOWA IN MAY SINCE 1997. HOWEVER...THINGS WILL NEED TO LINE UP JUST RIGHT FOR THAT TO HAPPEN. ALTHOUGH IT IS IN THE FAR FORECAST PERIODS...IT DOES APPEAR PROBABLE THAT ONCE THE BLOCK BREAKS AND THE LARGE 500 MB GYRE FINALLY MOVES OFF TO THE EAST THERE SHOULD BE A PERIOD OF RIDGING ALLOWING FOR SOME TEMPERATURE REBOUND EARLY NEXT WEEK. && .AVIATION...29/12Z ISSUED AT 631 AM CDT MON APR 29 2013 FRONT WILL STALL IN CENTRAL IOWA THIS MORNING AND GRADUALLY WASH OUT AS NEW SURFACE LOW BEGINS TO DEVELOP IN THE WESTERN DAKOTAS. WINDS WILL BE VARIABLE ON THE BACKSIDE OF THE FRONT THIS MORNING BUT BECOME SOUTHERLY BY AFTERNOON AS THE FRONT DISSIPATES. OTHERWISE...GENERALLY VFR CONDITIONS FOR THE FORECAST PERIOD WITH MVFR TO IFR CONDITIONS IN AND AROUND ANY SCATTERED CONVECTION THAT OCCURS...MAINLY NORTHEAST THIS MORNING AND SOUTH THIS EVENING INTO TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...LEE AVIATION...COGIL
Hazardous weather outlook, Apr 29, 4:30 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 430 AM CDT MON APR 29 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 430 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NON-SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...MAINLY NORTH OF HIGHWAY 20. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
In the hours before
Local storm report, Apr 29, 5:29 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM HAIL FORT DODGE 42.51N 94.18W
04/29/2013 E1.25 INCH WEBSTER IA TRAINED SPOTTER
SPOTTER IN FORT DODGE REPORTS HAIL A LITTLE LARGER THAN
QUARTERS.
&&
LEESpecial weather statement, Apr 29, 6:48 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT MON APR 29 2013 IAZ026-027-036>038-291245- BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN- 648 AM CDT MON APR 29 2013 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL IOWA... AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF IOWA FALLS...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IOWA FALLS... OWASA... STEAMBOAT ROCK... ELDORA... ACKLEY... WELLSBURG... APLINGTON... STOUT... HOLLAND... GRUNDY CENTER... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 65 min |
| Apr 29, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 34 min |
| Apr 29, 7:43 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 47 min |
| Apr 29, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 46 min |
| Apr 29, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.